CASE REPORT

Hippokratia 2013, 17(2):187-188

Didagelos M, Boutis A, Diamantopoulos N, Sotiriadou M, Fotiou C
1st Department of Clinical Oncology-Chemotherapy, Theagenio Cancer Hospital, Thessaloniki, Greece

Abstract

Introduction: Platinum-based chemotherapeutic regimens, including BEP (bleomycin, etoposide, cisplatin) represent the standard of care, first line therapy in non-epithelial ovarian tumours. Cardiovascular toxicity is a rare adverse effect of bleomycin.
Case Report: A 41-year-old woman with ovarian granulosa tumor, treated with first line BEP chemotherapy experienced chest discomfort rapidly progressing to severe precordial pain during bleomycin infusion. The infusion was stopped and electrocardiographic changes indicative of myocardial ischemia were revealed. Anti-anginal and anti-thrombotic treatment was introduced. Cardiac enzymes were not elevated and echocardiographic findings showed no wall motion abnormalities. Twenty four hours after the episode the elctrocardiographic changes insisted and chemotherapy was decided to be continued, excluding bleomycin, with no symptom recurrence.
Discussion: Cardiovascular complications pose a rare but potential fatal adverse effect of BEP chemotherapy and should be carefully addressed, especially in patients with additional cardiovascular risk factors. Physicians dealing with bleomycin-based therapies may find this knowledge useful for a more comprehensive evaluation of chest pain syndromes in those patients.

Read PDF

Key words: BEP chemotherapy, ovarian cancer, cardiotoxicity, myocardial ischemia, chest pain

Corresponding author: Anastasios Boutis, 1st Department of Clinical Oncology-Chemotherapy, Theagenio Cancer Hospital, 54007, Thessaloniki, Greece, tel.: +302310898711, +306937040299, fax:+302310845514, e-mail: This email address is being protected from spambots. You need JavaScript enabled to view it.

Introduction

BEP (bleomycin, etoposide, cisplatin) chemotherapeutic regimen represents the standard of care first line therapy in non-epithelial ovarian tumours1. Cardiovascular toxicity is a rare adverse effect of bleomycin and may be expressed clinically as hypotension, pericarditis, acute substernal chest pain, coronary artery disease, myocardial ischemia, myocardial infarction, cerebral vascular accident and Raynaud’s phenomenon2.

Case report

A 41-year-old woman with advanced recurrent ovarian cancer (adult granulosa cell tumor, initial stage pT2b pN1 M0, FIGO IIIC, four years before) was treated with first line platinum-based chemotherapy. Pre-treatment cardiovascular risk factors included arterial hypertension (well controlled with angiotensin II receptor blockers) and obesity (BMI: 40.3 Kg/m2). Baseline cardiologic evaluation with ECG and echocardiogram just before initiation of chemotherapy was unremarkable. During the first cycle of therapy and during the bleomycin infusion, chest discomfort rapidly progressing to severe precordial pain radiating to the interscapular region emerged. The patient was tachypnoic, in moderate distress. The infusion was stopped and the electrocardiogram (ECG) revealed sinus tachycardia (120 bpm), ST segment depressions (≤2 mm) in leads I, II, aVL, V4-V6 and T wave inversions in leads I, II, aVL, V4-V6 (Figure 1A,B). Anti-anginal treatment with glyceryl trinitrate (5 mg qd) and diltiazem (60 mg tid) as well as acetylsalicylic acid (100 mg qd) and low-molecular weight heparin (bemiparin 3,500 IU qd) were initiated. Symptoms were relieved in about 20 minutes. Cardiac enzymes were not elevated in two serial measurements at 6-hour intervals. Echocardiogram revealed no hypokinetic or akinetic myocardial regions. Left ventricular function was normal and no pericardial effusion or other abnormalities were identified. Twenty-four hours after the episode, T wave inversions insisted in leads I, aVL, V4-V6 and flattened T waves appeared in leads II and aVF (Figure 1C). Bleomycin was discontinued and only etoposide-cisplatin chemotherapy was decided to be continued, without any symptom recurrence.



Figure 1: A) admission ECG, B) ECG during pain (acute changes marked with red circles), C) ECG 24h after the episode (changes marked with blue circles).

Discussion

Major cardiovascular toxicity (cerebral ischemic infarction, peripheral arterial thromboembolism, myocardial infarction) of bleomycin appears to be lower than 1%3. An acute chest pain syndrome, self-limiting with no apparent etiology or complications, is also described with a frequency of about 3%4. Although rare, acute chest pain and myocardial infarction cases during bleomycin chemotherapy have been described in the literature5-10. Patients having predisposing risk factors for cardiovascular disease seem to face a higher risk3.

The pathophysiologic mechanism of the acute chest pain described during bleomycin infusion remains unclear. Serosal inflammation, manifesting as acute pleuropericarditis as part of the more generalized mucocutaneous toxicity common to bleomycin therapy, could be a possible explanation. A vascular etiology for the pain has also to be considered, since other pulmonary vascular diseases, such as pulmonary hypertension and pulmonary embolism may cause both substernal and pleuritic chest pain even in the absence of infarction4. Further courses of bleomycin are not contraindicated, however it seems reasonable to stop the drug in those with intolerable pain or ECG changes4. Slowing the rate of infusion, analgesics and (if indicated) anti-ischemic treatment should be applied for relieving the patient and preventing further complications3,4,6.

We report here a case of a young woman presenting with atypical chest pain during bleomycin infusion and ECG signs of myocardial ischemia. Anti-anginal agents were immediately administered, improving clinical presentation, while antithrombotic treatment was initiated to prevent thrombus formation in the coronary circulation. Cardiac enzymes remained negative and echocardiographic findings showed no regional abnormality. The patient had no recurrence of the chest pain and bleomycin was excluded from future therapy.

Cardiovascular complications pose a rare but potential fatal adverse effect of BEP chemotherapy and should be carefully addressed, especially in patients with additional cardiovascular risk factors11-13. Physicians dealing with bleomycin-based therapies may find this knowledge useful for a more comprehensive evaluation of chest pain syndromes in those patients.

Conflict of Interest

The authors declare that there is no conflict of interest.

Acknowledgement

The study has been presented as a poster at the 18th Panhellenic Congress of Clinical Oncology, 26-28 April 2012 in Athens, Greece.

References

1. Williams SD, Birch R, Einhorn LH, Irwin L, Greco FA, Loehrer PJ. Treatment of disseminated germ-cell tumors with cisplatin, bleomycin and either vinblastine or etoposide. N Engl J Med. 1987; 316: 1435-1440.
2. Floyd JD, Nguyen DT, Lobins RL, Bashir Q, Doll DC, Perry MC. Cardiotoxicity of cancer therapy. J Clin Oncol. 2005; 23: 7685-7696.
3. Dieckmann KP, Gerl A, Witt J, Hartmann JT; German Testicular Cancer Study Group. Myocardial infarction and other major vascular events during chemotherapy for testicular cancer. Ann Oncol. 2010; 21: 1607-1611.
4. White DA, Schwartzberg LS, Kris MG, Bosl GJ. Acute chest pain syndrome during bleomycin infusions. Cancer. 1987; 59: 1582-1585.
5. Vogelzang NJ, Frenning DH, Kennedy BJ. Coronary artery disease after treatment with bleomycin and vinblastine. Cancer Treat Rep. 1980; 64: 1159-1160.
6. Ricci J. Coronary artery disease in the presence of bleomycin therapy. Cancer Treat Rep. 1981; 65: 410.
7. Schwarzer S, Eber B, Greinix H, Lind P. Non-Q-wave myocardial infarction associated with bleomycin and etoposide chemotherapy. Eur Heart J. 1991; 12: 748-750.
8. House KW, Simon SR, Pugh RP. Chemotherapy-induced myocardial infarction in a young man with Hodgkin's disease. Clin Cardiol. 1992; 15: 122-125.
9. Bachmeyer C, Joly H, Jorest R. Early myocardial infarction during chemotherapy for testicular cancer. Tumori. 2000; 86: 428-430.
10. Nuver J, Smit AJ, van der Meer J, van den Berg MP, van der Graaf WT, Meinardi MT, et al. Acute chemotherapy-induced cardiovascular changes in patients with testicular cancer. J Clin Oncol. 2005; 23: 9130-9137.
11. Durkin WJ, Pugh RP, Solomon J, Rosen P, Pajak TF, Bateman JR. Treatment of advanced lymphomas with bleomycin (NSC-125066). Oncology. 1976; 33: 140-145.
12. Meinardi MT, Gietema JA, van der Graaf WT, van Veldhuisen DJ, Runne MA, Sluiter WJ, et al. Cardiovascular morbidity in long-term survivors of metastatic testicular cancer. J Clin Oncol. 2000; 18: 1725-1732.
13. Chaudhary UB, Haldas JR. Long-term complications of chemotherapy for germ cell tumours. Drugs. 2003; 63: 1565-1577